Atrial Fibrillation Triggered by Theophylline: a Case Report Treated with "Pill in the Pocket"
Ekrem Sahan1* and Suzan Sahan2
1Ataturk Lung Disease and Thorasic Surgery Research Hospital, Ankara, Turkey
2Department of Cardiology, Turkiye Yuksek Ihtisas Hospital, Ankara, Turkey
*Corresponding author: Ekrem Sahan, M.D, Cardiologist, Atatürk Chest Disease and Thorasic Surgery Research Hospital, Sanatoryum Street, 06280 Kecioren, Ankara, Turkey, Tel: +90 312567 7000; E mail: firstname.lastname@example.org
Clin Med Rev Case Rep, CMRCR-2-014, (Volume 2, Issue 1), Case Report; ISSN: 2378-3656
Received: December 04, 2014 | Accepted: January 02, 2015 | Published: January 04, 2015
Citation: Sahan E, Sahan S (2015) Atrial Fibrillation Triggered by Theophylline: a Case Report Treated with "Pill in the Pocket". Clin Med Rev Case Rep 2:014. 10.23937/2378-3656/1410014
Copyright: © 2015 Sahan E, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Atrial fibrillation (AF) is the most common sustained arrhythmia and the prevalence of AF increases with age. Ageing, hypertension, coronary artery disease, heart failure, diabetes mellitus, valvular heart diseases, congenital heart defects, thyroid dysfunctions, chronic obstructive pulmonary disease, drugs and alcohol are associated with atrial fibrilliation. New-onset AF can be converted to sinus rhythm. "Pill in the Pocket" administration can be effective in new-onset AF. Herein, we present a new-onset AF was triggered by drug (theophylline) and converted with oral propafenone instead of electrical cardioversion or pharmacological conversion with I.V. drugs.
• Drugs can trigger atrial fibrillation
• Tachycardia is the most common symptom of atrial fibrillation
• New onset atrial fibrillation can be converted under anticoagulation prophylaxis
• Pill in the pocket administration is a method for conversion to sinus rhytym
Atrial fibrillation, Theophylline, Propafenone
Atrial fibrillation (AF) is the most common sustained arrhythmia, occurring in 1-2% of the general population . The prevalence of AF increases with age, from, 0.5% at 40-50 years, 5-15% at 80 years . Atrial fibrilliation is more seen in male patients than female. Ageing, hypertension, coronary artery disease, heart failure, diabetes mellitus, valvular heart diseases, atrial septal defects and other congenital heart defects, thyroid dysfunctions, chronic obstructive pulmonary disease, drugs and alcohol are the most conditions associated with atrial fibrilliation. In this case, AF was triggered by theophylline and sinus rhytym was maintained by pill-in-the pocket method.
66 years old woman was admitted to our ER with tachicardia and dyspnea at the afternoon. She had medical history of Chronic Obstructive Pulmonary Disease (COPD) and Hypertension (HT), and was taking tiotropium bromide and combination of budesonide and formoterol for COPD, combination of trandolapril and verapamil for HT. Coronary artery disease, cerebrovascular events peripheral vascular disease were not placed in her medical history. In the morning of the same day, theophylline was added to medical treatment by general practitioner with sinus rhythm on Electrocardiogram (ECG) and tachicardia had started after taking 400mg theophylline. On physical examination, rhonchus was audible on both of hemithorax, any cardiac murmur or rales was not heard. Her chest X-ray was unremarkable. Electrocardiogram (ECG) at the time of tachicardia showed atrial fibrillation with rapid ventricular response, heart rate was 130-140 beats per minute without any other abnormalities. Echocardiography revealed normal left and right ventricular sizes and functions, normal left and right atrial sizes, normal aortic valve, mild mitral valve regurgitation and mild tricuspid valve regurgitation. Weight-adjusted therapeutic dose of enoxaparine was given subcutaneously, after that oral 600mg propafenone was given by orally. Twenty minutes after taking propafenone, sinus rhythm was obtained with 80 beats per minute. We started and continued oral anticoagulation (with LMWH and warfarine) after medical cardioversion according to CHADSVASc Score (CAHDSVASc score=3 (hypertension, 66 years, female gender)). Sinus rhythm was maintained with propafenone 300 mg per day for three months.
Atrial fibrillation is the most common arrhythmia, affects 1-2% of the population and this figure is likely to increase with ageing. Hospitalizations that associated with AF, account for one-third of all admissions for cardiac arrhythmias. Stroke is often severe and results in long-term disability or death. Quality of life and exercise capacity are impaired in patients with rapid ventricular response in AF .
The time of onset of AF should be established to treat. Most patients with AF < 48 hours in duration can be cardioverted on low molecular weight heparin reducing the risk for stroke. Eligible patients - for the cardiovertion - should not have a history of left ventricular dysfunction and should not have valvular or ischaemic heart disease, and they should have a history of infrequent symptomatic episodes of paroxysmal atrial fibrillation .
If AF duration is >48 hours or there is suspicion about its duration, transesophageal echocardiography may be used to rule out intracardiac thrombus prior to cardioversion, although it can be difficult in patients in acute distress and may not be available in emergency settings .
Theophylline, also known as 1,3-dimethylxanthine, is a methylxanthine drug, has structural and pharmacological similarity to caffeine. Theophylline is nonselective adenosine receptor antagonist, which explains many of its cardiac effects [5,6].
In this case, atrial fibrillation began after taking theophylline. Patient had short duration (< 48 hours) of AF episode, her hemodynamic status has been stabilized then we decided to cardiovert the rhythm to sinus with medically. Some I.V. agents as amiodarone, flekainide, ibutilide, propafenone and vernakalant can be used for pharmacological conversion of (recent-onset) AF, we tried to use "pill-in-the-pocket" approach. Oral administration of flekainide or propafenone may be effective for recent-onset AF. We obtained sinus rhythm with 600mg of propafenone, and maintained the rhythm with 300mg propafenone per day. The significant point of follow-up period in AF is protection from thromboembolism and stroke. The patient had CHADVASC Score >2 and we started oral anticoagulation after conversion of AF and continued .
In conclusion, atrial fibrillation can be triggered by some drugs as theophylline, for selected patients, "pill in the pocket administration"is fesaible and reduces hospital admissions and emergency department visits .
Stewart S, Hart CL, Hole DJ, McMurray JJ (2001) Population prevalence, incidence, and predictors of atrial fibrillation in the Renfrew/Paisley study. Heart 86: 516-521.
Go AS, Hylek EM, Phillips KA, Chang Y, Henault LE, et al. (2001) Prevalence of diagnosed atrial fibrillation in adults: national implications for rhythm management and stroke prevention: the AnTicoagulation and Risk Factors in Atrial Fibrillation (ATRIA) Study. JAMA 285: 2370-2375.
Alboni P, Botto GL, Baldi N, Luzi M, Russo V, et al. (2004) Outpatient treatment of recent-onset atrial fibrillation with the "pill-in-the-pocket" approach. N Engl J Med 351: 2384-2391.
(2010) Guidelines for the management of atrial fibrillation. The Task Force for the Management of Atrial Fibrillation of the European Society of Cardiology (ESC). European Heart Journal 31: 2369-2429.
Daly JW, Jacobson KA, Ukena D (1987) Adenosine receptors: development of selective agonists and antagonists. Prog Clin Biol Res 230: 41-63.
Huerta C, Lanes SF, Garcia Rodriguez LA (2005) Respiratory medications and the risk of cardiac arrhythmias. Epidemiology 16: 360-366.
Camm AJ, Savelieva I (2007) Some patients with paroxysmal atrial fibrillation should carry flecainide or propafenone to self treat. BMJ 334: 637.